Nebraska, 2011

Tornadoes and Hail in Nebraska, May 11, 2011

May 11, 2011 · NWS GID · 13 events in 8 counties and zones

After a rather quiet start to the severe weather season in South Central Nebraska, things changed in a hurry during the early to mid afternoon hours on this Wednesday as a line of severe thunderstorms marched from southwest to northeast across much of the area, but primarily impacting counties along and east of Highway 281. Although widespread straight line wind damage was the main story, there…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$340,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

After a rather quiet start to the severe weather season in South Central Nebraska, things changed in a hurry during the early to mid afternoon hours on this Wednesday as a line of severe thunderstorms marched from southwest to northeast across much of the area, but primarily impacting counties along and east of Highway 281. Although widespread straight line wind damage was the main story, there were also three confirmed tornadoes embedded within the line, consisting of an EF0 in extreme southern Adams County, an EF1 several miles north of Hampton in Hamilton County, and another EF1 that actually touched down on the edge of Osceola in Polk County. These tornadoes were relatively short-track, but did cause some damage. In terms of straight line wind damage, one of the many reports included 22 vehicles with rear or side windows blown out by flying gravel at Sandy Creek School south of Clay Center. There were only a handful of hail reports, none of which were larger than nickels. No injuries were reported from these storms.

The primary driving force for severe weather was a powerful, negatively tilted mid and upper level low pressure system centered over Colorado. At the surface, a fairly well-defined quasi-stationary front extended across the region from southeast Colorado to east-central Nebraska, with a few areas of low pressure along it. This surface front marked a sharp division in instability, with mid-day mixed-layer CAPE values ranging from negligible across western portions of South Central Nebraska, to between 1500-2500 J/kg in eastern counties. Deep layer vertical wind shear on the order of 30-50 knots was also present, making the environment conducive to fairly widespread severe storm development.

Focusing on storm mode and timing, the nearly solid line of severe storms lifted northeast across South Central Nebraska in a generally west-northwest to east-southeast orientation, first crossing into the state out of north central Kansas around 1 PM CDT, and eventually exiting the Polk and Nance County areas around 4 PM CDT. While strong to severe wind gusts of 50-70 MPH were common across several counties, the brief tornadoes were likely a result of the line of storms encountering enhanced low level shear and easterly low-level winds along and north of the quasi-stationary front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 11, 12:05 PM CST, 30 minutes earlier.

Area forecast discussion, May 11, 12:05 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
105 PM CDT WED MAY 11 2011

.DISCUSSION...UPDATED THE FORECAST FOR FOR THE NEW SEVERE
THUNDERSTORM WATCH WHICH IS VALID UNTIL 5 PM.

&&

.AVIATION...18Z KGRI TAF. A MORE DIFFICULT FORECAST FOR THIS GO
AROUND AS A SURFACE BOUNDARY SLOWLY WORK TO THE WEST TOWARD THE
TERMINAL. THIS WILL AFFECT WIND DIRECTION AS WIND WILL BECOME MORE
LIGHT AND VARIABLE WITH THE BOUNDARY APPROACHING AND TURN MORE
EAST AND SOUTHEAST AS THE BOUNDARY MOVES WEST OF THE TERMINAL. A SOLID
LINE OF THUNDERSTORMS IS MAKING ITS WAY TO THE NORTH THIS AFTERNOON AND
INTERPOLATION TOOLS BRING THEM TO THE TERMINAL DURING THE
AFTERNOON. STRONG WIND AND HAIL ARE POSSIBLE AT THE TERMINAL THIS
AFTERNOON...BUT NOT A CERTAINTY.

&&

.PREV DISCUSSION... /ISSUED 1112 AM CDT WED MAY 11 2011/

DISCUSSION...UPDATED THE FORECAST THIS MORNING TO ACCOUNT FOR A
DIFFERENT ORIENTATION OF THE SURFACE FRONT TO MORE OF A NORTHEAST
TO SOUTHWEST DIRECTION. THIS FRONT WILL SLOWLY ROTATE TO THE WEST
AS THE SURFACE LOW PULLS TO THE EAST OUT OF COLORADO INTO KANSAS.
THE FIRST MAJOR WAVE OF STORMS IS MOVING UP THROUGH KANSAS AND
WILL PROBABLY BE IN THE EXTREME SOUTHERN CWA JUST BEFORE NOON.

PREV DISCUSSION... /ISSUED 326 AM CDT WED MAY 11 2011/

DISCUSSION...MAIN FORECAST CONCERN WILL BE CHANCES FOR SHOWERS AND
THUNDERSTORMS THROUGH FRIDAY.

THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHEAST NEBRASKA AND WESTERN
NEBRASKA. BOTH OF THESE AREAS OF THUNDERSTORMS ARE GENERALLY ALONG
OR TO THE NORTH OF A WARM FRONT STRETCHING FROM THE SURFACE LOW IN
SOUTHEAST COLORADO TO NORTHERN IOWA.

THERE REMAINS A FEW DIFFERENCES BETWEEN THE MODELS THOUGH THEY ARE
FAIRLY MINOR. THE MAIN DIFFERENCE IS THAT THE GFS IS FURTHER NORTH
WITH THE SYSTEM THAT WILL BE AFFECTING THE AREA. EVEN WITH THIS
DIFFERENCE...THE END RESULT WILL BE SIMILAR. AN UPPER LEVEL LOW WILL
MOVE INTO THE CENTRAL PLAINS TODAY AND CONTINUE TO MOVE THROUGH THE
AREA THROUGH FRIDAY. AS THE UPPER LOW MOVES THROUGH...A SURFACE LOW
WILL MOVE THROUGH KANSAS. A WARM FRONT WILL EXTEND TO THE EAST OR
NORTHEAST FROM THE LOW WITH A DRY LINE TO THE SOUTH.

THIS MORNING THERE WILL BE A POSSIBILITY OF SOME THUNDERSTORMS
ACROSS THE AREA...BUT THESE SHOULD BE ALONG AND TO THE NORTH OF THE
WARM FRONT IN SOME WARM/MOIST ADVECTION OVER THE WARM FRONT. BY
AFTERNOON THE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE WARM
FRONT NEAR THE SURFACE LOW AS ENERGY FROM THE UPPER LOW MOVES INTO
THE AREA. THUNDERSTORMS WILL SPREAD ACROSS THE AREA THIS AFTERNOON
AND INTO THE EVENING. THE BEST CHANCE FOR SEVERE WEATHER WILL BE IN
THE SOUTH AND EASTERN PARTS OF THE FORECAST AREA NEAR THE WARM
FRONT. DURING THE EVENING THE WARM FRONT LIFTS A LITTLE TO THE NORTH
AND THE THUNDERSTORM CHANCES WILL BE BETTER FURTHER NORTH. BY LATE
TONIGHT THE MUCAPE DIMINISHES AND THUNDERSTORMS WILL BECOME MORE
ISOLATED. THURSDAY MORNING THERE IS A DRY SLOT THAT MOVES ACROSS THE
EASTERN PART OF THE AREA...BUT THERE COULD BE A FEW SHOWERS. AS THE
UPPER LOW MOVES TO THE EAST THURSDAY AFTERNOON AND EVENING THE
CHANCES FOR SHOWERS AND ISOLATED THUNDERSTORMS MOVE BACK INTO THE
AREA WITH A LITTLE BIT OF WRAP AROUND PRECIPITATION. FINALLY ON
FRIDAY THE UPPER LOW MOVES TO THE EAST AND PRECIPITATION SHOULD
GRADUALLY MOVE OUT OF THE AREA. MADE FEW CHANGES TO SATURDAY AND
BEYOND.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

AVIATION/UPDATE...HEINLEIN
Hazardous weather outlook, May 11, 4:06 AM CST, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
506 AM CDT WED MAY 11 2011

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
121200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
506 AM CDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED ACROSS THE OUTLOOK AREA TODAY AND
TONIGHT. SEVERE THUNDERSTORMS ARE EXPECTED MAINLY THIS AFTERNOON
AND EVENING. HAIL TO THE SIZE OF GOLF BALLS AND THUNDERSTORM WIND
GUSTS TO 60 MPH WILL BE THE PRIMARY THREATS. ISOLATED TORNADOES
ARE ALSO POSSIBLE THIS AFTERNOON AND EVENING FOR PORTIONS OF NORTH
CENTRAL KANSAS SOUTH OF A LINE FROM PHILLIPSBURG TO BELOIT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Local storm report, May 11, 11:43 AM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1243 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1223 PM     HAIL             RANDALL                 39.64N 98.05W
05/11/2011  E1.00 INCH       JEWELL             KS   LAW ENFORCEMENT

            NICKEL TO QUARTER SIZE HAIL

&&

REED
Special weather statement, May 11, 11:48 AM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1248 PM CDT WED MAY 11 2011

KSZ006-NEZ084-085-111815-
FRANKLIN NE-SMITH KS-WEBSTER NE-
1248 PM CDT WED MAY 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WEBSTER...
SOUTHEASTERN FRANKLIN AND NORTHERN SMITH COUNTIES UNTIL 115 PM CDT...

AT 1246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 10 MILES SOUTH OF RIVERTON...OR 31 MILES
NORTHEAST OF PHILLIPSBURG...MOVING NORTH AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  RIVERTON...
  FRANKLIN...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4024 9897 4024 9866 3991 9870 3996 9902
TIME...MOT...LOC 1748Z 180DEG 28KT 3996 9880

FAY
Local storm report, May 11, 12:00 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
100 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 PM     HAIL             FORMOSO                 39.78N 97.99W
05/11/2011  E0.88 INCH       JEWELL             KS   PUBLIC

            HEAVY RAIN, DRIVEWAY FLOODED.

&&

REED
Local storm report, May 11, 12:10 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
110 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0106 PM     HAIL             2 N RANDALL             39.67N 98.05W
05/11/2011  E1.00 INCH       JEWELL             KS   LAW ENFORCEMENT

            ALSO HEAVY RAIN WITH VISIBILITY OF 150 FT. 35-40 MPH WIND
            GUSTS.

&&

HEINLEIN
Special weather statement, May 11, 12:11 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
111 PM CDT WED MAY 11 2011

NEZ084>086-111900-
FRANKLIN NE-NUCKOLLS NE-WEBSTER NE-
111 PM CDT WED MAY 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR WEBSTER...EXTREME WESTERN
NUCKOLLS AND EASTERN FRANKLIN COUNTIES UNTIL 200 PM CDT...

AT 109 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RIVERTON TO INAVALE
TO RED CLOUD...AND MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  RED CLOUD...
  CAMPBELL...
  COWLES...
  GUIDE ROCK...
  BLADEN...
  ROSEMONT...
  BLUE HILL...
  LAWRENCE...

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4002 9826 4000 9858 4008 9891 4035 9871
      4035 9825
TIME...MOT...LOC 1811Z 229DEG 28KT 4016 9876 4014 9864
          4006 9855

FAY
Special weather statement, May 11, 12:11 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
111 PM CDT WED MAY 11 2011

NEZ086-087-111845-
NUCKOLLS NE-THAYER NE-
111 PM CDT WED MAY 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN THAYER AND EASTERN
NUCKOLLS COUNTIES UNTIL 145 PM CDT...

AT 109 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BYRON...OR 32 MILES NORTH OF CONCORDIA...
MOVING NORTH AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  RUSKIN...
  DESHLER...
  OAK...
  CARLETON...
  DAVENPORT...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4000 9765 4000 9793 4001 9794 4034 9794
      4035 9761
TIME...MOT...LOC 1811Z 191DEG 26KT 4004 9776

BRYANT

The radar

The Grand Island radar (KUEX), 64 km away, was scanning. The volume nearest the first event began at 18:33 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 hail, 3 tornado. Local standard time, as filed.

Hail, Thayer

When
May 11, 12:35 PM CST
Where
Thayer County, Deshler
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.150, -97.720

Tornado, Adams

When
May 11, 12:40 PM CST to 12:41 PM CST
Where
Adams County, 7 mi SW of Ayr to 6.87 mi SW of Ayr
Rating
EF0
Path length
0.14 mi
Path width
25 yd
Property damage
$25,000
Reported by
Newspaper
Coordinates
40.348, -98.514

Brief touchdown was reported southwest of Ayr, causing damage to a farmstead which included four sheds destroyed, fencing and the doors to an outbuilding damaged.

Hail, Thayer

When
May 11, 12:43 PM CST
Where
Thayer County, Hebron
Measured
0.88 in hail
Reported by
County Official
Coordinates
40.170, -97.580

Hail, Thayer

When
May 11, 12:58 PM CST
Where
Thayer County, Carleton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.300, -97.670

Thunderstorm Wind, Clay

When
May 11, 1:00 PM CST to 1:02 PM CST
Where
Clay County, 1 mi S of Fairfield to 6 mi S of Clay Center
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
County Official
Coordinates
40.416, -98.120

Approximately 20 cars suffered window damage at Sandy Creek School from thunderstorm wind gusts picking up gravel in the parking lot.

Thunderstorm Wind, York

When
May 11, 1:32 PM CST to 1:35 PM CST
Where
York County, Henderson to 1.25 mi WSW of Mc Cool Jct
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.780, -97.800

Wind gusts were estimated at 60 mph.

Tornado, Hamilton

When
May 11, 1:50 PM CST to 1:53 PM CST
Where
Hamilton County, 5.16 mi ESE of Kronborg to 6.13 mi SSE of Hordville
Rating
EF1
Path length
2.32 mi
Path width
200 yd
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
40.973, -97.878

The confirmed tornado touched down approximately 6 miles north of Hampton and tracked northward to approximately 5 miles south and 2 miles east of Hordville, where it then lifted. In total, this tornado overturned 3 irrigation pivots, destroyed 2 grain bins and downed 7 power poles. The top wind speed estimated with this tornado was 95 mph.

Thunderstorm Wind, Howard

When
May 11, 2:00 PM CST
Where
Howard County, 8 mi N of St Paul
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.336, -98.470

Wind gusts were estimated at 60 mph.

Tornado, Polk

When
May 11, 2:00 PM CST to 2:02 PM CST
Where
Polk County, 1.41 mi S of Osceola to 0.91 mi NNE of Osceola
Rating
EF1
Path length
2.29 mi
Path width
75 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
41.160, -97.553

This confirmed tornado was witnessed by a number of spotters, including the Emergency Manager and Fire Chief. The initial touchdown was south of Osceola, but lifted as it approached the town. It then touched down once again on the northeast edge of town, before lifting for the final time approximately 3/4 of a mile to the north. Damage included 4 metal sheds destroyed south of town, with some of the debris ending up in the city park, a large tree uprooted in the city park, and porch and shed damage to a residence on the north side of town. The top wind speed estimated with this tornado was 90 mph.

Thunderstorm Wind, Polk

When
May 11, 2:02 PM CST
Where
Polk County, 2.8 mi E of Swedehome
Measured
61 kt (70 mph) estimated gust
Property damage
$35,000
Reported by
Law Enforcement
Coordinates
41.177, -97.627

Wind gusts were estimated at 70 mph, causing a roof of a shed to be partially torn off, minor tree limb damage, and portion of a pivot to be overturned.

Thunderstorm Wind, Polk

When
May 11, 2:03 PM CST
Where
Polk County, Osceola
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.180, -97.550

Thunderstorm Wind, Polk

When
May 11, 2:15 PM CST
Where
Polk County, 3 mi S of Stromsburg
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.077, -97.600

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Nance

When
May 11, 2:32 PM CST
Where
Nance County, Genoa
Measured
61 kt (70 mph) estimated gust
Reported by
County Official
Coordinates
41.450, -97.730

Wind gusts were estimated at 70 mph at the airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyThe tornado archive for Nebraska, 2011Warnings in Nebraska, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298338, 308242, 298339, 298341, 298342, 298344, 298357, 298348, 298358, 298355, 298349, 298352, 298353.